# 2021 Annual Meeting of the Canadian Society of Medievalists 2021 Rencontre annuelle de la Société canadienne des médiévistes Medieval Mondays: 7, 14, 21, and 28 June via Zoom

#### Monday 7 June 2021

Plenary Sessions (A Stream Only: the link will be sent to registered participants)

11:50 AM – 1:00 PM (Eastern Time)

Welcome: Marc B. Cels, President CSM/SCM

A1. Manuscripts Lost and Found

Chair: Marc B. Cels

"Devotion's Dearth in the English Offcut Corpus"

### Stephanie Lahey

"Medieval Used Books, Bought, Borrowed, and Bequeathed: BL Royal MS 14 E iii and the Dispersal of the French Royal Library"

Emma-Catherine Wilson, MA student, University of Ottawa

"Remembering to Look Outside the West: Exploring the Neglected Grey Collection's MS G.4.c.14" Alec Foran and Donna Trembinski, St. Francis Xavier University

## 15-minute Break

## 1:15 2:45 PM (ET)

Introduction: Marc B. Cels

 A2. Keynote Speaker (90 min.)
 "Belonging and Not Belonging: The Immigrant Experience in Early Tudor London"
 Shannon McSheffrey, Concordia University, Montreal



### 15-Minute Break

3:00 PM – 4:00 PM (ET)

A3. Medieval Maritimes Chair: David Watt

"Uncatalogued Medieval Manuscripts in Halifax, NS" Elizabeth Edwards

"Cargos Exotic/Cargos Mundane: Early Medieval Life and Trade in the Norse North Atlantic" Kevin McAleese

"Text to Textile: A Catalogue of Medieval Artefacts in Publicly-Accessible Collections in New Brunswick."

### Eli McNeil

Monday 14 June 2021

Plenary Sessions (A Stream Only: the link will be sent to registered participants)

12:00 Noon – 1:30 PM (Eastern Time)

A4. Round Table (90 minutes): Knowledge Mobilization? Medieval Studies Research, Outreach, and Teaching in Multicultural Canada

Chair: Siobhain Bly Calkin

"Mobilizing 'Knowledge Mobilization': Research, Outreach, and Graduate Student Training" Siobhain Bly Calkin, Carleton University

"Beyond the Classroom: Bringing a Medieval *Scriptorium* to Life at Medieval Fairs in Canada" **Danielle Taylor, Carleton University** 

"Writing-Quests: Using Medieval Quest-best Learning in Introductory Writing Courses" Kathryn Walton, Lakehead University

"The Reformation in Alberta: Bringing the Middle Ages Out West" Brandon Alakas, University of Alberta

"Gothic Architecture: Engaging the Public via Formal Tours of a 'Medieval-like' Anglican Cathedral (late 19<sup>th</sup> c.) in St. John's, Newfoundland/Labrador"

Kevin McAleese

 15-minute Break

 1:45 - 2:45 PM (ET)

 A5. Liturgical Fragments

 Chair: Erik Kwakkel

 "Analyzing Chant Manuscript Fragments held in Rare

 Books and Special Collections at McGill University"

 Jennifer Bain, Dalhousie University

 "Turning the Page' to a Positive: Digitization of Fragments as a Pedagogical Tool"

 Kate Kennedy Steiner and Debra Lacoste

 "Dominum magnificat: Discovering St. Guthlac within an Office of Corpus Christi College Cambridge MS 198"

 Dr. Meredith Bacola, Assistant Professor, St Paul's

 College, University of Manitoba



Monday 21 June 2021

# (Concurrent Sessions, A and B Streams)

Monday 21 June 2021	(Concurrent Sessions, A and B Streams)		
12:00 Noon – 1:00 PM (Eastern Time): A Stream	12:00 Noon – 1:00 PM (Eastern Time): B Stream		
A6. Late Medieval Poetry: Head and Heart	B6. Looking Back and Looking Forward		
Chair: Kathy Cawsey	Chair: Marc B. Cels		
"Embodying Poetic Imagination: The Science of Sleep in Chaucer's Dream Visions" Megan Leitch, Reader in English Literature,	"Who were the 'Church Fathers' in the Early Middle Ages?" Richard Matthew Pollard		
Cardiff University "Does This Stress Make Me Look Fat? Awkwardness in Thomas Hoccleve's Verse" David Watt, University of Manitoba ""We cum pure, we gang pure': The Rhetoric of Boethian Consolation in Richard Holland's Buke of the Howlat" Douglas Hayes, Lakehead University	<ul> <li>"Assessing the Development of a 12th-century Greco-Latin Translator: Digital Research Opportunities from the CLIO &amp; CLIMO Projects"</li> <li>Dr. Chris L. Nighman, Professor of History, Wilfrid Laurier University</li> <li>"Innovation or Renaissance? The Khānqāhs of Late-Medieval Sindh"</li> <li>Dr. Munazzah Akhtar (Assistant Professor, Dept. of Architecture, UET Lahore)</li> </ul>		
L5-minute Break			
1:15 – 2:15 PM (ET)	1:15 – 2:15 PM (ET)		
A7. Reading Chronicles	B7. Reflections on the Middle Ages		
Chair: John Geck	Chair: Erik Kwakkel		
"A New Reading of the <i>Bāțin</i> and <i>Zāhir</i> of History in <i>Al-Muqaddima</i> by Ibn Khaldūn" <b>Lilian Abou-Tabickh</b>	"The Lineage of Misogyny: Incel discourse and Arthurian Romance." Kathy Cawsey and Griffin King, Dalhousie University		
"When Life Follows Fiction, Can Fiction Follow Life? Examples from a Source on Baltic Pagan Religion"	"Champlain's Astrolabe and Canadian Medievalism" Jane Toswell, Professor, University of Western		
Dr. Rasa Mazeika, retired, University of Toronto	Ontario		
"The Matter of the Béarn, or What Froissart Did Not Write about the Court of Gaston Fébus" Andrew Taylor, University of Ottawa	"What's So Bad About a Bad Time? A Defense of the Unpleasant Experience in Manuscript Studies" Scott Russell, Simon Fraser University		

# 15-minute Break

	•	•	
2		<u>*</u>	2

Monday 28 June 2021 (A and B Streams : the links will be sent to registered parti	cipants)
	, p a

12 Noon – 1:00 PM (ET) A Stream	
A9. The Medieval in Modern Media	
Chair: Siobhain Bly Calkin	
"Disability & Heroism in Adaptations of Beowulf"	
Michael Kightley	1200 1
"Misogyny and the BBC: Alisoun's Treatment in Chaucer's <i>The Miller's</i> <i>Tale</i> and the BBC's Modern Adaptation" <b>Drew Maxwell, University of Edinburgh</b>	
"Smashing the Feudal Pyramid: Re-envisioning Medieval Politics in The Witcher III: Wild Hunt"	
Alicia McKenzie, Wilfrid Laurier University	◆ E
15-minute Break	

1:15 – 2:15 PM (ET) A Stream	1:15 – 2:15 PM (ET) B Stream				
A10. Women's Agency in Love and War	B10. Medieval Sex Crimes				
Chair: David Watt	Chair: Brandon Alakas				
"Female Desire and Agency in Táin Bó Froich and Aislinge Óenguso" Dr. Joanne Findon, Trent University	"Narrating Adultery in Judicial Sources: A Southern French Case Study" Lucie Laumonier, Affiliate Assistant Professor, Concordia University				
"Neoplatonism and the Female Combatant in Latin Christendom and the Muslim World" Dr. David J. Hay, University of Lethbridge	"The Bodily Proof of Rape or Consensual Sex" Mariah Cooper, PhD Candidate, Memorial University of Newfoundland				
"Cheuelere Assigne's 'barmeteme'" Crystal N. Beamer, PhD Candidate & Teaching Fellow, McMaster University	"Erotic Confessions: Masculine Penitence in The Wife of Bath's Tale" Jennifer Garrison, Associate Professor, St. Mary's University, Calgary				
15-minute Break					
2:30 -3:30 PM (ET)	2:30 -3:30 PM (ET)				
A11. Heroes and Literature	B11. Texts and Medieval Property				
Chair: Kathy Cawsey	Chair: Marc B. Cels				
"The Interview with the King and the Role of "Gold and Fee" in <i>Sir Isumbras</i> "	"The Language of Slavery in Early Medieval Rome"				
Robin Waugh, Wilfred Laurier University	John Osborne, Research Professor and Dean Emeritus, Carleton University				
"Educating and Entertaining the Medieval Child: A Children's Compilation" Kathryn Walton, Lakehead University	"Killer Animals, Lethal Objects and Living Standards in Medieval England" Kenneth Duggan				
"The Narrative Plan of <i>Njál's Saga"</i> George Clark	"Trust, Testamentary Practice, and the Executors' Onus in Late-Medieval England: Administering the Will of Thomas Romeyn (†1313)" Jack William McCart, University of Toronto				
3:30 – 4:00 PM (ET) 30-Minute Coffee or Beer Social (Breakout Rooms)					